Last October, at least 14,000 people were injected with a tainted steroid that has since been linked to an outbreak of fungal meningitis. Three months later, the health crisis is far from over. As The New York Times reports, while instances of meningitis have decreased, there have been an increasing number of spinal infections occurring in the vicinity of the original injection site.
At least 200 such spinal infections have already been reported, and doctors expect to see more. Accordingly, the Centers for Disease Control and Prevention have implored doctors to carefully check patients for these dangerous infections, which can often prove difficult to detect. According to the deputy chief of the mycotic diseases branch of the C.D.C., Doctor Tom. M. Chiller, "we're not out of the woods . . . people could still be harboring or developing infections in their spines now."
Although the infections are capable of causing immediate and serious pain and discomfort to a patient, symptoms can also take months to develop. Often, initial M.R.I. results for patients who have not begun to show symptoms come back negative. Doctors are therefore forced to repeat scans, rather than prematurely prescribe toxic drugs that may not be needed. If left untreated, the spinal infections may cause nerve and bone damage. Moreover, the fungus may be able to permeate the spinal column and cause meningitis.